Friday 22 September 2017

Concerns about coughing and the safety of statins

Breastfeeding reduces the risk of RSV
Breastfeeding reduces the risk of RSV

Dr Nina Byrnes

My daughter is three months old. She has been coughing a lot lately and very chesty. I brought her to the doctor who said she has a condition called bronchiolitis. Is there anything she should be taking?

DR BYRNES: Bronchiolitis is a respiratory condition that causes inflammation in the bronchioles, or smaller airways, of the lung. Mucus is also created, causing a cough and difficulty breathing in those affected. It occurs most commonly in children aged three to six months. It is estimated that one in three children under the age of one in the UK develop the condition at some point.

Respiratory synctial virus (RSV) is the cause in 50 to 90pc of cases. Other viruses may also be found. The majority of cases of bronchiolitis occur in the winter months between November and March as this is also the peak season for RSV.

Household smoke exposure is a well-known risk. Breastfeeding reduces the risk of RSV as the mother's immunity may pass across. Living in a crowded environment, having older siblings or attending childcare facilities also increases the risk.

Bronchiolitis initially appears similar to the common cold. There may be a runny nose, cough and fever. Symptoms usually peak on the second or third day and are gone in most after seven to 10 days. In more severe cases, coughing may persist for weeks.

For about 60pc of children, symptoms will remain mild. However, in 40pc of cases increasing cough and difficulty breathing may occur. Vomiting, difficulty feeding, irritability and wheeze may also follow.

The symptoms of bronchiolitis can be very frightening for parents as the wheezing and coughing can be quite pronounced. The good news is that most cases can be treated at home. About 3pc of those infected will require hospital admission. Signs to watch out for include increasing sleepiness, a breathing rate above 70 breaths per minute, frequent vomiting or poor feeding.

Specific treatment is not usually required. It is important to reduce fever, and give plenty fluids to avoid dehydration. Those admitted to hospital are sometimes given oxygen, intravenous fluids and nebulisers.

Most children with bronchiolitis recover fully, but they may be more at risk of wheezing in the first few years of life. The best way to help avoid bronchiolitis is to breastfeed, keep young babies away from sick children and wash your hands regularly, especially after coughing or sneezing.

 

I was diagnosed with high  cholesterol last year and my doctor prescribed a cholesterol tablet. My cholesterol is normal now but my doctor says I need to continue this medicine for the rest of my life. I'm worried about side effects.

DR NINA: The primary treatment of high cholesterol remains improving your diet, increasing exercise and avoiding smoking and excess alcohol. However, if your risk of cardiovascular disease remains significant, your doctor may recommend medication to help reduce your cholesterol. These tablets are called statins.

Statins significantly reduce the risk of all types of cardiovascular disease. However, despite their proven benefits, many people remain concerned about taking these medications long-term.

Statins can cause muscle aches and pains and rarely cause a condition called rhabdomyolysis, where muscle breakdown occurs. If you notice muscle pain, it is worth stopping your medication for two weeks. If the pain goes away, it may have been medication related.

Those prescribed statins should have a blood test taken a month later to check for changes in liver function. If significant change has occurred, your doctor may stop your medication.

Digestive change may include nausea, bloating or change in bowel habits. Taking the tablet at night may help reduce these side effects.

There is a small increased risk of type 2 diabetes in those on statins.

The benefits of statins have been shown to far outweigh any risks in those who have significant cardiac risk. Statins don't just reduce cholesterol, they have a beneficial effect on the cardiovascular system as a whole. It is likely that blood cholesterol will rise again on ceasing medication, so stopping them isn't normally advised. Don't think of it as a course - these medicines are usually for life.

Health & Living

Editors Choice

Also in Life